GGC Medicines


Adult Therapeutics Handbook

Management of Diabetic Ketoacidosis (DKA)

Management of Acute Diabetic Ketoacidosis (DKA)

Below is the link to the care pathway for the management of diabetic ketoacidosis in adults. Specific guidelines exist for the management of DKA in children. In patients aged 13-16 years presenting with DKA, the management of DKA should be discussed with relevant paediatric staff.  

Diagnosis

Severe uncontrolled diabetes with:

  • Hyperglycaemia (blood glucose >14mmol/L, usually but not exclusively)
  • Metabolic acidosis (H+ >45mEq/L or HCO3- <18mmol/L or pH <7.3 on venous gases)
  • Ketonaemia (>3mmol/L) / ketonuria (>++)

Severity criteria

One or more of the following may indicate severe DKA and should be considered for level 2 care (MHDU if available). It may also be necessary to consider a surgical cause for the deterioration.

  • Blood ketones >6mmol/L
  • Bicarbonate level <5mmol/L
  • Venous / artierial pH <7.1
  • Hypokalaemia on admission (<3.5mmol/L)
  • GCS <12 or abnormal AVPU scale
  • Oxygen saturation <92% on air (assuming normal baseline respiratory function)
  • Systolic BP <90mmHg, pulse >100bpm or <60bpm
  • Anion gap >16 [anion gap = (Na+ + K+) – (Cl- + HCO3-)]
  • Cerebral oedema

DKA care pathways

The care pathways for the emergency management of DKA should be used for all eligible patients. Complete pathways for 0–4 hours and 4 hours–discharge for each DKA episode. These provide instruction on fluid balance, insulin and potassium replacement. Please note there are DKA order sets on TrakCare (DKA baseline and DKA continuing care). 

The care pathways are available within relevant departments or online at NHSGGC Managed Clinical Networks / Diabetes MCN / Clinical Guidelines and Protocols / DKA Care Pathway.

 

Supplementary notes as per care pathway 0–4 hours

  1. Continue background SC insulin (glargine, levemir, degludec, isophane insulin) while on fixed rate intravenous insulin. Stop continuous SC insulin infusion (CSII) via a pump in DKA if the patient is unable to self manage the pump e.g. comatose or acutely unwell. In the conscious and orientated patient, continue CSII at the pre-programmed basal rate. If CSII has been stopped, do not restart CSII without specialist diabetic input.
  2. Guidance on bicarbonate: do not use bicarbonate.
  3. Potassium replacement: administer at rate <20mmol/hour of KCl.
  4. WBC count: this is often raised in DKA. Only give antibiotics if there is clear evidence of infection.
  5. Blood glucose >14mmol/L: if this rises >14mmol/L do not stop glucose, adjust insulin to maintain level between 9–14mmol/L. See guidance above regarding insulin dose adjustment. Do not stop glucose once started.
  6. Signs of cerebral oedema: children and adolescents are at the highest risk. Consider if headaches, or reduced conscious level. Monitoring for signs of cerebral oedema should start from the time of admission and should continue until up to at least 12 hours after admission. If there is a suspicion of cerebral oedema or the patient is not improving as expected, within 4 hours of admission, call the consultant. Consider ITU (check arterial blood gases). Administer either mannitol IV (100ml of 20% over 20 minutes) or dexamethasone IV 8mg (discuss with consultant) and undertake CT scan to confirm findings.
  7. Laboratory blood glucose testing: it is reasonable to use a point-of-care blood glucose meter to monitor BG level if the previous laboratory BG value is <20mmol/L.
  8. Insulin management: insulin should be prescribed, beginning at 6units/hour. Rate will generally be reduced with time depending on clinical circumstances, presence of long-acting insulin and to avoid a fall of >5mmol/L per hour as rapid falls in blood glucose may be associated with cerebral oedema.
  9. Assessment of response to insulin: sensitivity to insulin can vary markedly with time and between patients. If BG level is not falling, always check pump devices, IV lines and IV cannulae to ensure patients are getting prescribed insulin dose. Consider other causes that could be contributing: sepsis, steroid therapy, obesity or liver disease. Higher dose of insulin are needed in adolescents, patients taking >1 unit/kg in the basal state.
  10. In patients with kidney failure or heart failure, as well as elderly and adolescents, the rate and volume of fluid replacement may need to be modified. 
    • For patients with kidney disease discuss fluid replacement regimen with the renal on call (see acute kidney injury guideline for contact details) 
    • For adolescent, discuss management of DKA with relevant paediatric staff.

Supplementary notes as per Care Pathway 4 hours – discharge

  1. Consider precipitating factors:
    • Common causes include – omissions of insulin, infection, newly diagnosed diabetes, myocardial infarction or a combination of these factors.
    • Some or all of the following may have contributed to the DKA episode – errors in insulin administration, faulty equipment, practical problems.
  2. Refer for specialist diabetes review: whenever possible, all patients should be notified to the diabetes team within 12 hours of admission. When the clinical condition has stabilised, consider the educational and emotional needs of the patient and carers.

Ensure insulin is prescribed before patient leaves hospital. This must include the specific type of insulin, dose and appropriate device.